Development of skin depigmentation in a patient with metastatic papillary carcinoma thyroid treated with Sorafenib

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 459-496-Thyroid Neoplasia & Case Reports
Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-486
Syed zubair Hussain*1 and Najmul Islam2
1Aga Khan University hospital, Karachi, Pakistan, 2Aga Khan University Hospital, Karachi, Pakistan

Background: Tyrosine kinase inhibitors (TKI’S)can be considered as the standard option of treatment in patients with metastatic radioiodine refractory differentiated thyroid cancers 1. The cutaneous manifestations of Sorafenib include rash, desquamation, hand foot skin reactions, pruritus, alopecia and erythema2. We report the first case of depigmentation related to sorafenib therapy.

Case presentation: We report the case of a middle aged gentleman with metastatic papillary carcinoma of thyroid diagnosed in 2005. He was managed with total thyroidectomy, radioactive iodine and TSH suppressive therapy. Despite receiving radioactive iodine 530 mci cumulative dose, patient had persistant disease with lung metastasis. Therefore a TKI, Sorafenib, was started. He developed depigmentation of the skin more prominent on face 6 weeks after starting Sorafenib treatment.He also developed diarrhea, desquamation of hands and feet, hair loss over scalp, eye brows and moustache. Sorafenib treatment was discontinued. His diarrhea stopped in one week and after 4 weeks his skin became normalized whereas he regained his hairs in six weeks.

Conclusion: This is the first case reporting the Depigmentation as rare unknown side effect of Sorafenib therapy.

Keywords: Thyroid Carcinoma, Sorafenib, Depigmentation

References:

  1. Schneider TC, Abdulrahman RM, Corssmit EP, Morreau H, Smit JW, Kapiteijn E. Long-term analysis of the efficacy and tolerability of sorafenib in advanced radio-iodine refractory differentiated thyroid carcinoma: final results of a phase II trial. Eur J Endocrinol. 2012;167(5):643-50.
  2. Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol. 2009;60(2):299-305.

 

1.Schneider TC, Abdulrahman RM, Corssmit EP, Morreau H, Smit JW, Kapiteijn E. Long-term analysis of the efficacy and tolerability of sorafenib in advanced radio-iodine refractory differentiated thyroid carcinoma: final results of a phase II trial. Eur J Endocrinol. 2012;167(5):643-50. 2. Robert C, Mateus C, Spatz A, Wechsler J, Escudier B. Dermatologic symptoms associated with the multikinase inhibitor sorafenib. J Am Acad Dermatol. 2009;60(2):299-305.

Nothing to Disclose: SZH, NI

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm